Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 141, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 12, 2000, 4:45 PM EDT for 4 counties in New York. It was in force for 60 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 12, 2000, 4:45 PM EDT (20:45 UTC)
- Expired
- Sep 12, 2000, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Chemung County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 38 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:55 PM EDT | Thunderstorm Wind 60 E | Trumansburg, NY | Trees down. Power outages. |
| Sep 12, 5:10 PM EDT | Thunderstorm Wind 60 E | Ithaca, NY | Trees down. Power outages. |
| Sep 12, 5:10 PM EDT | Thunderstorm Wind 60 E | Groton, NY | Several trees down. |
| Sep 12, 5:15 PM EDT | Thunderstorm Wind 60 E | Cayuga Hgts, NY | Trees down. Power outages. |
| Sep 12, 5:15 PM EDT | Thunderstorm Wind 60 E | East Homer, NY | Trees down. |
| Sep 12, 5:25 PM EDT | Thunderstorm Wind 60 E | Horseheads, NY | Trees down. |
| Sep 12, 5:30 PM EDT | Thunderstorm Wind 60 E | Mc Graw, NY | Wires down. Also wires down in Cortland. Power outages. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS51 KBGM 122047 SVRBGM NYC015-023-107-109-122145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 445 PM EDT TUE SEP 12 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TOMPKINS COUNTY IN CENTRAL NEW YORK. CORTLAND COUNTY IN CENTRAL NEW YORK. TIOGA COUNTY IN CENTRAL NEW YORK. CHEMUNG COUNTY IN CENTRAL NEW YORK. * UNTIL 545 PM EDT. * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS...ALONG A LINE EXTENDING FROM GENOA TO BIG FLATS...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CAYUGA HEIGHTS AND GROTON AROUND 450 PM EDT. BREESPORT AND ITHACA AROUND 455 PM EDT. CORTLAND AND DANBY AROUND 500 PM EDT. BESEMER AND BROOKTONDALE AROUND 505 PM EDT. EAST HOMER AND MC GRAW AROUND 510 PM EDT. CAROLINE AND HARFORD AROUND 515 PM EDT. WEST CANDOR AROUND 520 PM EDT. CANDOR AND FREETOWN CORNERS AROUND 525 PM EDT. CATATONK AROUND 530 PM EDT. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM WINDOWS. $$ WALDSTREICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:30 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 12, 2:30 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 230 PM EDT TUE SEP 12 2000 APPROACHING COLD FRONT CROSSES THE FA MAINLY BETWEEN 00Z AND 06Z THIS EVENING. NOT ALOT GOING ON WITH THE FRONT PRECIP-WISE. SOME PRECIP FIRING UP IN LAKE CONVERGENCE NEAR BUF...BUT EXPECT SOME MORE DEVELOPMENT AS THE AFTERNOON WEARS ON. SHRA/TSRA SHOULD BE CONFINED MAINLY TO THE EVENING HOURS ACROSS THE WESTERN ZONES AND TAPER OFF AFTER MID ACROSS THE EAST. HIGH PRESSURE AND DRIER AIR TAKE OVER FOR WED. PLENTY OF CU FORMED ACROSS MI BY MID MORNING TODAY BEHIND THE FRONT...BUT HAD THINNED CONSIDERABLY BY EARLY AFTN. WILL PROBABLY BE THE SAME AROUND HERE SO DO NOT THINK THE CU WILL BE AROUND LONG ENOUGH TO CHANGE CURRENT MOSTLY SUNNY FORECAST. ANY DIURNAL CU WILL DISSIPATE LEAVING MOSTLY CLEAR SKIES FOR WED NIGHT. THURSDAY...A BIT OF MODEL DIFFERENCE BRINGING THE NEXT SYSTEM EWD WITH THE ETA A BIT FASTER THAN THE AVN. ETA BRINGS SOME PRECIP INTO WRN ZONES LATER IN THE AFTN WHILE THE AVN BRINGS NO PRECIP UNTIL THURSDAY NIGHT. WILL TREND TWD THE SLOWER SOLUTION AND KEEP POPS OUT DURING THE DAY THURSDAY FOR NOW. .BGM...NONE. JL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 4:18 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 57 min |
| Sep 12, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 63 min |
| Sep 12, 5:44 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 61 min |
| Sep 12, 6:03 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland | 57 min |
| Sep 12, 6:48 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.